You may have heard the story of the Ohio cop who nearly died from an overdose after accidentally touching the powerful synthetic opioid fentanyl with his bare hands.
The harrowing tale went viral two months ago after it was recounted by a local newspaper. Many national media outlets — including VICE News — also reported the officer’s version of events: He collapsed after brushing some white powder off his shirt but was revived with the overdose antidote Narcan.
It was quite a story. But toxicology experts say such a scenario is, at best, highly unlikely.
And now, after a Harvard-affiliated doctor publicly called out the cop’s story as “nonsense,” the Centers for Disease Control and Prevention and others have revised their guidelines for first responders who encounter synthetic opioids, backtracking on previous warnings that said merely touching fentanyl and similar drugs could be deadly.
“A lot of police and firefighters are afraid to do their jobs,” said Andrew Stolbach, a physician at Johns Hopkins and board member of the American College of Medical Toxicology. “They don’t need to be if they take proper precautions.”
“A lot of police and firefighters are afraid to do their jobs.”
The police officer’s purported overdose incident happened May 12 in East Liverpool, Ohio. According to multiple reports, Patrolman Chris Green had been summoned to help arrest two suspected drug dealers when he found the inside of their vehicle coated in white powder; one of the men reportedly admitted it was fentanyl. When Green later returned to the police station, another officer noticed white powder on his shirt. The 32-year-old cop said he felt sick shortly after he used his fingers to wipe it off.
“I started talking weird,” Green told East Liverpool’s Morning Journal. “I slowly felt my body shutting down. I could hear them talking, but I couldn’t respond. I was in total shock. ‘No way I’m overdosing,’ I thought.”
The newspaper reported that Green collapsed about an hour later, though he later told the New York Times he hit the floor “within two minutes.” His fellow cops summoned an ambulance, and the next thing he remembers is waking up confused in the hospital surrounded by doctors, colleagues, and his worried fiancé.
Green was back on the job within a few days, delivering tough-talk messages to local dealers. “You are not coming to my town and peddling that poison,” he told local news outlet WKBN.
Green did not respond to an interview request for this story submitted by VICE News through another East Liverpool police officer.
The scary story of the hard-charging cop’s near-death encounter with fentanyl, a potent drug fueling America’s overdose epidemic, was too tempting for news outlets to resist. But when Dr. Jeremy Faust, an emergency physician at Boston’s Brigham and Women’s Hospital, a teaching affiliate of Harvard Medical School, heard about it on CNN, he wasn’t buying it.
“My first glance at it was, ‘Well that’s just a silly story. That’s not possible and somebody will correct it,’” Faust told VICE News. After more than a month passed with no follow-ups or scrutiny of Green’s story, Faust wrote a column for Slate that concluded, “The odds of an overdose from such a freak incident are infinitesimally small — if not strictly impossible.” He spoke with several toxicologists who expressed deep skepticism at the notion that merely touching fentanyl could trigger an overdose.
“The odds of an overdose from such a freak incident are infinitesimally small — if not strictly impossible.”
That conclusion, however, ran contrary to conventional wisdom. At the time, the CDC and the National Institute for Occupational Safety and Health (NIOSH) warned on their page about fentanyl that “exposure via inhalation or skin absorption can be deadly.” In September, the DEA released a video that warned police officers around the country about the dangers of touching the drug.
“Fentanyl is being sold as heroin in virtually every corner of our country,” said Jack Riley, the DEA’s acting deputy administrator. “A very small amount ingested, or absorbed through your skin, can kill you.”
But earlier this week, the CDC and NIOSH updated the fentanyl page on their website to remove the statement “skin absorption can be deadly.” It now says that “while dermal absorption of fentanyl commonly occurs through prescribed use of the drug, inhalation of powder is the most likely exposure route for illicitly manufactured fentanyl.”
Stephanie Stevens, a spokesperson for the CDC and NIOSH, said the change was made after the agency’s staff determined “there was not enough evidence to validate the statement that dermal exposure to fentanyl is deadly.” Stevens noted that there is “limited research” on the subject, and said the CDC is “actively looking to study and better understand” the health risks of skin exposure to fentanyl.
On Wednesday, the American College of Medical Toxicology issued a new position statement on the drug, stating that “incidental dermal absorption is unlikely to cause opioid toxicity.” It called the risk of first responders overdosing from touch alone “extremely low.”
Stolbach says it’s “extremely unlikely” that somebody could overdose just from touching fentanyl — or similar drugs like carfentanil — with bare hands. “These drugs, they’re just simply not absorbed fast enough or well enough through skin,” he said.
The misconception, Stolbach explained, likely comes from the fact that fentanyl is commonly administered as a legitimate pain medication through patches that are applied to the skin. But the patches are “a totally different situation to powdered, loose fentanyl,” he said, noting that it took years of research for pharmaceutical companies to make the patch work.
“If it was so well-absorbed through skin, people wouldn’t inject it,” Stolbach said of illicit fentanyl powder. “They’d rub it into their skin. If it was so well absorbed, you’d see lots of reports of dealers dropping dead [from touching it]. We’re just not observing that.”
“If it was so well-absorbed through skin, people wouldn’t inject it.”
So what really happened to Green?
Faust declined to speculate, though he acknowledged it’s plausible that the officer got fentanyl on his fingers into his nose, eyes, or mouth, which could have conceivably caused an overdose. But he also noted that’s not what Green says happened.
“The facts we’ve been told do not explain that,” Faust said. “It has to be some other thing we don’t know about, that we haven’t been told, that may not even be known by people who were there. We don’t have an explanation.”
For his part, Green remains adamant that he OD’d solely from getting powder on his fingers. He told local broadcaster WKBN that Faust “has no clue what happened,” and said he experienced “aches and pains” and “the total loss of control of my body.”
“My head felt like it was in a vice for two weeks,” Green said. “I would be standing here talking to you like this and I would become very dizzy and disoriented to where I’d have to sit down and take a 20- to 30-minute break.”
The American College of Medical Toxicology notes that emergency responders who think they’ve overdosed from touching fentanyl have previously “described nonspecific findings” such as “dizziness” or “feeling like body shutting down,” but not common overdose symptoms like respiratory depression.
The concern for Faust, Stolbach, and others is that Green’s story will create unfounded fears and discourage cops around the country from administering Narcan to overdose victims.
“There is such a thing as being too careful,” Faust said. “I don’t want first responder and everyday citizen heroes to not save lives because they’ve been misinformed about these compounds.”
Although the CDC’s website no longer states that touching fentanyl could be deadly, the DEA has no plans to amend its warning to police officers about fentanyl. “As far as we’re concerned, any risk is too much,” DEA spokesperson Katherine Pfaff told VICE News. “We’re not going to change how we advise law enforcement officers to handle fentanyl. It’s extremely dangerous.”
“This stuff is as dangerous as anthrax.”
After his incident, Green filmed a training video that is now required viewing for police officers in Columbus, Ohio, about how to handle fentanyl in the field.
“We’re going to have to answer calls and traffic stops in biohazard suits, or a lot of us are going to end up dead,” Green told the New York Times. “This stuff is as dangerous as anthrax.”
For toxicology experts like Stolbach, such claims are absurd. While fentanyl and similar drugs are indeed extremely potent — and often fatal — when injected, smoked, or inhaled, he said he’d have no qualms about touching synthetic opioid powder.
“If I touched it with my bare hands, I would casually walk over to the sink and wash it off,” Stolbach said. “I wouldn’t think twice about it.”
In addition to potentially making first responders reluctant to save people because of unfounded fears, Green’s story had another impact: The men he arrested are now charged with felonious assault because of his purported overdose.